Alert archive / Wyoming / Red Flag Warnings in 2016
Red Flag Warning 15, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Jul 31, 2016, 9:26 PM MDT for Fremont County, Wyoming. It took effect at Aug 1, 2016, 6:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2016, 9:26 PM MDT (03:26 UTC)
- In effect from
- Aug 1, 2016, 6:00 AM MDT
- Expired
- Aug 1, 2016, 6:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Riverton, WY
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 3526 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674 WWUS85 KRIW 010326 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 926 PM MDT SUN JUL 31 2016 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN WIND RIVER MOUNTAINS ON MONDAY... .A VERY DRY AIRMASS COMBINED WITH GUSTY WEST WIND WILL PUSH ACROSS THE WIND RIVER MOUNTAINS MONDAY MORNING THAT WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS DEVELOPING SHORTLY AFTER SUNRISE AND CONTINUING THROUGH THE AFTERNOON. WINDS SHOULD QUICKLY DIMINISH EARLY MONDAY EVENING. WYZ288-011130- /O.NEW.KRIW.FW.W.0015.160801T1200Z-160802T0000Z/ EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF- 926 PM MDT SUN JUL 31 2016 ...RED FLAG WARNING IN EFFECT FROM 6 AM TO 6 PM MDT MONDAY FOR VERY LOW RELATIVE HUMIDITY AND WINDY CONDITIONS FOR FIRE WEATHER ZONE 288... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM MDT MONDAY. * AFFECTED AREA...FIRE WEATHER ZONE 288. * WIND...WEST WIND 20 TO 25 MPH GUSTING 30 TO 35 MPH. * HUMIDITY...8 TO 13 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
3 follow-up statements
199 WWUS85 KRIW 010739 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 139 AM MDT MON AUG 1 2016 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN WIND RIVER MOUNTAINS TODAY... .A VERY DRY AIRMASS COMBINED WITH GUSTY WEST WIND WILL PUSH ACROSS THE WIND RIVER MOUNTAINS THIS MORNING THAT WILL BRING CRITICAL FIRE WEATHER CONDITIONS FROM AFTER SUNRISE AND THROUGH THE AFTERNOON. WINDS SHOULD QUICKLY DIMINISH EARLY MONDAY EVENING. WYZ288-012200- /O.CON.KRIW.FW.W.0015.160801T1200Z-160802T0000Z/ EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF- 139 AM MDT MON AUG 1 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR VERY LOW RELATIVE HUMIDITY AND WINDY CONDITIONS FOR FIRE WEATHER ZONE 288... * AFFECTED AREA...FIRE WEATHER ZONE 288. * WIND...WEST WIND 15 TO 25 MPH GUSTING 30 TO 35 MPH. * HUMIDITY...AS LOW AS 12 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
519 WWUS85 KRIW 011923 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 123 PM MDT MON AUG 1 2016 ...CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN WIND RIVER MOUNTAINS TODAY... .A VERY DRY AIRMASS COMBINED WITH GUSTY WEST WIND WILL PUSH ACROSS THE WIND RIVER MOUNTAINS THAT WILL BRING CRITICAL FIRE WEATHER CONDITIONS THROUGH THE AFTERNOON. WINDS SHOULD QUICKLY DIMINISH EARLY THIS EVENING. WYZ288-020000- /O.CON.KRIW.FW.W.0015.000000T0000Z-160802T0000Z/ EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF- 123 PM MDT MON AUG 1 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR VERY LOW RELATIVE HUMIDITY AND WINDY CONDITIONS FOR FIRE WEATHER ZONE 288... * AFFECTED AREA...FIRE WEATHER ZONE 288. * WIND...WEST WIND 15 TO 25 MPH GUSTING 30 TO 35 MPH. * HUMIDITY...AS LOW AS 12 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
661 WWUS85 KRIW 012352 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 552 PM MDT MON AUG 1 2016 WYZ288-020100- /O.EXP.KRIW.FW.W.0015.000000T0000Z-160802T0000Z/ EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF- 552 PM MDT MON AUG 1 2016 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... RED FLAG CONDITIONS WILL PERSIST THROUGH 6 PM. CONDITIONS ARE TO IMPROVE DURING THE EVENING AS THE WIND DECREASES AND THE RELATIVE HUMIDITY RISES. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 31, 2:23 PM MDT, 7 hours 3 minutes earlier.
Area forecast discussion, Jul 31, 2:23 PM MDT, 7 hours 3 minutes before
Area Forecast Discussion National Weather Service Riverton WY 223 PM MDT SUN JUL 31 2016 .SHORT TERM...Tonight Through Monday A weak upper level low pressure trough combined with marginal moisture aloft will bring some showers and thunderstorms...mainly to the southern half of the area this evening. Behind the trough dry west flow will be over the area on Monday. Temperatures will be slightly cooler. .LONG TERM...Monday night Through Sunday A stronger upper level trough will tap more of the m=northern edge of the monsoon moisture over the great basin bringing an increase to thew coverage of showers and thunderstorms on Thursday. The precipitation looks to be still rather scanty and strong wind gusts are likely with the thunderstorms and showers. more cooling will occur as this trough brings a cold front through the area. wednesday and thursday should be dry and breezy with a warm up on thursday. more monsoon moisture is expected to work its way north into the westerly flow over western and central Wyoming Friday through Monday. The models...especially the gfs may be overdone with the available moisture so the amount of rainfall is highly questionable. the southern third of the area will have the best chance for meaningful rainfall. && .AVIATION.../00Z ISSUANCE/ West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Showers and thunderstorms will continue to move through the area today, with VCSH/VCTS included at all area terminals. Gusty wind and small hail will remain a threat with activity today. Storms and showers are finally expected to weaken between 07z and 09z tonight. Wind will also weaken overnight, allowing smoke to again produce obscurations around the area, especially around Togwotee Pass. Drier conditions expected across the area on Monday, with widespread VFR conditions expected. Slightly increased wind is expected to return after 18z Monday, especially impacting KRKS though all terminals are expected to note the increase. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Showers and thunderstorms will move through central Wyoming this afternoon. Gusty wind and small hail remain the threats with any activity. This activity is expected to weaken by 09z with widespread VFR conditions expected through the remainder of the TAF. Westerly flow aloft may again bring some smoke over the Big Horn Basin, potentially bringing some obscurations across the area. A slight increase in wind is anticipated after 18z Monday, but this wind increase is anticipated to have minimal impacts to most commercial air service. && .FIRE WEATHER... ...BREEZY WITH LOW HUMIDITY AND WIDELY SCATTERED THUNDERSTORMS... A WEAK UPPER LEVEL LOW PRESSURE TROUGH COMBINED WITH MARGINAL MOISTURE ALOFT WILL BRING A FEW SHOWERS AND THUNDERSTORMS TO THE SOUTH THIS EVENING. DRY WEST FLOW WILL BE OVER THE AREA ON MONDAY. A STRONGER TROUGH AND PACIFIC COLD FRONT WILL BRING MORE SHOWERS AND THUNDERSTORMS ON TUESDAY WITH STRONG GUSTY WINDS. && .RIW Watches/Warnings/Advisories... None. && SHORT TERM...C.Baker LONG TERM...C.Baker AVIATION...Branham FIRE WEATHER...C.Baker
Hazardous weather outlook, Jul 31, 3:02 AM MDT, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 302 AM MDT SUN JUL 31 2016 WYZ001>020-022>030-011200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 302 AM MDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ELEVATED FIRE DANGER FOR MUCH OF WESTERN AND CENTRAL WYOMING. ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY HAZARD WILL BE STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE OVER THE WEST...MAINLY OVER THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND ABSAROKA MOUNTAINS. TUESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. CRITICAL FIRE CONDITIONS POSSIBLE ACROSS PORTIONS OF THE REGION. WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN SWEETWATER COUNTY. CRITICAL FIRE WEATHER CONDITIONS REMAIN POSSIBLE ACROSS MUCH OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES AND ANY WIND GUSTS GREATER THAN 45 MPH. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Jul 31, 3:39 PM MDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
339 PM MDT SUN JUL 31 2016
WYZ019-312230-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
339 PM MDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
430 PM MDT...
AT 339 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SWEETWATER STATION...WHICH IS 19 MILES NORTHWEST OF JEFFREY CITY...
MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ICE SLOUGH AROUND 405 PM MDT.
JEFFREY CITY AROUND 430 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4239 10776 4254 10830 4266 10826 4267 10825
4267 10822 4269 10820 4271 10820 4266 10768
TIME...MOT...LOC 2139Z 283DEG 20KT 4261 10818
MEUNIERSpecial weather statement, Jul 31, 4:11 PM MDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
411 PM MDT SUN JUL 31 2016
WYZ019-020-022-312300-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-GREEN MOUNTAINS AND
RATTLESNAKE RANGE-
411 PM MDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 500 PM
MDT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS CENTRAL AND EASTERN NATRONA COUNTY...INCLUDING THE CASPER
AREA...THROUGH 5 PM.
WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THESE SHOWERS
AND STORMS.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 177 AND 233.
LAT...LON 4243 10721 4342 10688 4343 10683 4348 10682
4348 10608 4243 10610
TIME...MOT...LOC 2207Z 265DEG 23KT 4337 10667 4247 10668
MEUNIERSpecial weather statement, Jul 31, 6:53 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 653 PM MDT SUN JUL 31 2016 WYZ002>004-010215- ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN- 653 PM MDT SUN JUL 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK AND NORTHWESTERN BIG HORN COUNTIES UNTIL 815 PM MDT... AT 653 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CRANDALL CREEK...WHICH IS 28 MILES SOUTHWEST OF RED LODGE...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... BEARTOOTH PASS AROUND 700 PM MDT. CLARK AROUND 725 PM MDT. POWELL AROUND 800 PM MDT. GARLAND AROUND 805 PM MDT. DEAVER AND FRANNIE AROUND 810 PM MDT. BYRON AROUND 815 PM MDT. LAT...LON 4500 10851 4457 10845 4469 10969 4500 10969 TIME...MOT...LOC 0053Z 268DEG 32KT 4486 10957 MEUNIER
Special weather statement, Jul 31, 8:11 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
811 PM MDT SUN JUL 31 2016
WYZ004-008-010245-
BIGHORN MOUNTAINS WEST-NORTH BIG HORN BASIN-
811 PM MDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY
UNTIL 845 PM MDT...
AT 809 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG OUTFLOW WINDS
FROM SHOWERS AND THUNDERSTORMS NEAR LOVELL...MOVING EAST AT 30 MPH.
WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE. WIND GUSTS OF 55 MPH
WERE OBSERVED IN POWELL.
THIS STRONG OUTFLOW WINDS WILL BE NEAR...
BIGHORN LAKE AROUND 820 PM MDT.
MEDICINE WHEEL AROUND 845 PM MDT.
LAT...LON 4498 10788 4493 10788 4490 10785 4487 10786
4482 10782 4479 10783 4477 10775 4471 10774
4472 10773 4439 10774 4462 10858 4500 10851
4500 10791
TIME...MOT...LOC 0209Z 286DEG 26KT 4483 10830
MEUNIERThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:11 PM MDT | Special Weather Statement | RIW | Big Horn | 34 min |
| Jul 31, 9:46 PM MDT | Special Weather Statement | RIW | Johnson | 59 min |
Nearby
Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.